Hail, Webster
- When
- April 29, 6:38 PM CST
- Where
- Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -94.200
S. during the day on the 29th into the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level low pressure system lifted out of the southwest U.S. during the day on the 29th into the overnight hours. A strong southwest flow aloft was present, with a 115 kt jet in place across the area. Moisture was limited with the system initially with surface dew points in the low to mid 50s. The dew point climbed gradually during the afternoon to near 60. The CAPE was marginal with this system, in the 500 to 1000 J/kg range. Downdraft CAPE was around 600 J/kg, with available CAPE in the -10 to -30 C layer of the atmosphere between 200 and 300 J/kg. The freezing level was a relatively low 11,500 feet. The air mass became unstable during the afternoon and early evening hours as surface temperatures warmed in the upper 70s to low 80s. The lifted index fell to around -3 C. Surface low pressure lifted northeast out of Kansas into northeast Kansas by late evening. A boundary extending north-northeast to south-southwest through the low was the focus for thunderstorm development. Moisture increased by evening with precipitable water values increasing to 1.1 to 1.3 inches. A strong line of thunderstorms developed and moved into western Iowa and extended through north central Iowa by evening. For the most part, the mode of severe weather was in the form of hail. Numerous reports of nickel to golf ball size hail were received along the line. Golf ball size hail fell in Cerro Gordo County near Ventura, and also in Greene County northwest of Jamaica. Most of the storms produced wind gusts of 30 to 50 MPH, though there were spotty reports of 60 MPH winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 29, 5:25 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CDT THU APR 29 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... SURFACE CDFNT ENTERED NW IA BY 20Z. STRONG SOUTHERLY FLOW EXTENDED ACROSS CENTRAL IOWA WITH MANY LOCATIONS MEETING WIND ADVRY CRITERIA. WILL KEEP ADVISORY GOING UNTIL 5 PM. AT THAT POINT...IT WILL BE ALLOWED EXPIRE IF THE WINDS ARE STARTING TO COME DOWN. FORECAST PROBLEM TONIGHT IS THUNDERSTORM POTENTIAL TONIGHT. RETURN FLOW MOISTURE COMING INTO IA ATTM WITH SURFACE DEWPOINTS IN THE 50S. MIXED LAYER CAPES NEAR 1000 J/KG OVR WRN IA ATTM BUT INSTABILITY APPEARS CAPPED. MOISTURE CNVG LOOKS BEST SOUTHWEST OF IOWA AND ANOTHER MAXIMUM IN NW IA. THINKING NOW IS THAT DEVELOPMENT WILL OCCUR SOUTHWEST OF DMX FA THIS EVENING AND THEN MOVE NORTHEAST ACROSS CENTRAL IA TONIGHT. ALSO...BECOMING A LITTLE CONCERNED ABOUT AREA OF MOISTURE CNVG OVR NW IA WHERE THERE IS DECENT SURFACE CONFLUENCE. BASED ON THIS...WILL FORECAST CHANCE OF THUNDERSTORMS ALL EVENING INSTEAD OF DELAYING ONSET UNTIL AFTER 03Z. GOOD DEEP SHEAR FOR ROTATION...BUT HIGH TEMP/DEWPOINT SPREADS SHOULD RESULT IN HIGH BASED TSTMS SO TORNADO THREAT LOOKS LOW. BETTER THREAT FOR THAT MIGHT BE TONIGHT DUE TO DECENT LOW-LVL SHEAR. MAIN THREAT IN WRN IA SHOULD BE LARGE HAIL WITH ISOLD SVR WIND. PW VALUES RELATIVELY LOW AND FAST MOVEMENT SHOULD MINIMIZE HEAVY RAIN THREAT. BY 12Z...EXPECT SURFACE BNDRY OVER CENTRAL IA WITH DECAYING CONVECTION. .LONG TERM /FRIDAY THROUGH THURSDAY/... SHOWERS AND THUNDERSTORMS LIKELY ONGOING A THE START OF THE PERIOD OVER NORTHWEST IOWA. LOW PRESSURE WILL LIFT NORTH LIFT OUT OF KANSAS DURING THE DAY WITH THE SFC FRONTAL BOUNDARY RETROGRADING BACK TO THE WEST DURING MORNING. SOME UNCERTAINTY TONIGHT ABOUT EXACT BOUNDARY LOCATION ON FRIDAY DUE TO OVERNIGHT CONVECTION HOWEVER THE BOUNDARY SHOULD BE NEAR INTERSTATE 35 BY LATE MORNING INTO THE EARLY AFTERNOON. STRONG SHORT WAVE AND UPPER JET WILL ARRIVE TOWARD 18Z AND SHOULD FORCE CONVECTION INITIATION BY EARLY TO MID AFTERNOON. SUPERCELL POTENTIAL LOOKS HIGH AND DOMINATED BY RIGHT MOVERS. STRONG SHEAR AND MID TO UPPER LEVEL FLOW SHOULD ENHANCE TORNADO POTENTIAL ALONG WITH LOWERING LCL LEVELS AS DEWPOINTS INCREASE INTO THE LOWER TO MID 60S. WITH DRY MID LEVEL AIR...COULD HAVE DISCRETE SUPERCELLS INITIALLY EVENTUALLY TRANSLATING INTO A LINEAR LINE WITH EMBEDDED HP SUPERCELLS. BUNKER RIGHT MOVING SUPERCELL MOTIONS OF 55-65 KTS AND 850-300 MB MEAN WINDS OF 75 KTS ENSURE THAT ANY STORMS WILL BE RACING TO THE NORTHEAST. SOME CHANCES FOR SHOWERS AGAIN SATURDAY NIGHT OVER THE FAR SOUTHEAST THEN MAINLY DRY FOR THE REMAINDER OF THE EXTENDED. MAIN FORECAST CHALLENGE IN THE DAY 4-7 PERIOD IS FRONTAL TIMING MID WEEK. FAVOR THE SLOWER ECMWF/GEM SOLUTIONS OVER THE MORE PROGRESSIVE GFS. THE RESULT IS WARMER THROUGH MUCH OF THE PERIOD. && .AVIATION... 30/00Z...BOUNDARY STRETCHING FROM WEST OF KMCW TO NEAR KFOD INTO SOUTHEAST NEB WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING AND ACTUALLY RIGHT ON THROUGH THE PERIOD. AM MOST CONCERNED ABOUT TS AT KMCW AND KFOD EARLY IN THE PERIOD...THEN POSSIBLY AT KDSM LATER TONIGHT. INSTABILITY WANES OVERNIGHT AND PRECIP SHOULD BECOME MAINLY SHOWERS. AFTER 18Z THREAT OF TSRA RISES AGAIN...MAINLY ALONG AND EAST OF I-35. CEILINGS AND VSBY SHOULD INITIALLY REMAIN VFR UNLESS DIRECTLY UNDER A TSRA...BUT BY MORNING INCREASING LOW LEVEL MOISTURE SHOULD BRING CEILINGS DOWN BELOW 030. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR THE ENTIRE CWA FROM 15Z THROUGH 22Z. && SHORT TERM...JOHNSON LONG TERM...DONAVON AVIATION...MOYER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 512 PM CDT THU APR 29 2010 IAZ007-017-025>028-036>039-047>050-059>062-072>074-083>085-094>097- 302215- WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER- POWESHIEK-MADISON-WARREN-MARION-CLARKE-LUCAS-MONROE-DECATUR-WAYNE- APPANOOSE-DAVIS- 512 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING IN SOUTHWEST IOWA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN IOWA THIS EVENING AND ACROSS CENTRAL IOWA TONIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS CENTRAL IOWA MIDDAY FRIDAY OR FRIDAY AFTERNOON. THE STORMS MAY BE SEVERE WITH DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND POSSIBLE TORNADOES. THE RISK OF SEVERE WILL LIKELY SHIFT EAST INTO EASTERN IOWA BY FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WILL LIKELY BE NEEDED ON FRIDAY. IAZ075-086-302215- MAHASKA-WAPELLO- 512 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING IN SOUTHWEST IOWA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN IOWA THIS EVENING AND ACROSS CENTRAL IOWA TONIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS CENTRAL IOWA MIDDAY FRIDAY OR FRIDAY AFTERNOON. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND POSSIBLE TORNADOES. THE RISK OF SEVERE WILL LIKELY SHIFT EAST INTO EASTERN IOWA BY FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WILL LIKELY BE NEEDED FRIDAY. IAZ004>006-015-016-023-024-033>035-044>046-057-058-070-071-081-082- 092-093-302215- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC- CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR- ADAMS-UNION-TAYLOR-RINGGOLD- 512 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP OVER SOUTHWEST IOWA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORMS WILL LIKELY MOVE INTO WESTERN IOWA THIS EVENING. THE STORMS WILL THEN CONTINUE TO MOVE NORTHEAST INTO CENTRAL IOWA TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH LARGE HAIL THE PRIMARY THREAT AND STRAIGHT LINE WINDS THE SECONDARY THREAT. AN ISOLATED TORNADO IS POSSIBLE OVER SOUTHWEST IOWA EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY. THE MAIN THREAT OF SEVERE WEATHER WILL BE OVER CENTRAL AND EASTERN IOWA EAST OF A FORT DODGE TO CRESTON LINE. ALL MODES OF SEVERE WEATHER ARE POSSIBLE ON FRIDAY INCLUDING LARGE HAIL...DAMAGING WINDS AND TORNADOES. THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY. MOYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 639 PM CDT THU APR 29 2010 IAZ005>007-016-017-023>025-033>036-044>046-057-058-070-300145- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE- AUDUBON-GUTHRIE-CASS- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD... GARNER...MASON CITY...POCAHONTAS...HUMBOLDT...CLARION... SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...DENISON... CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER...ATLANTIC 639 PM CDT THU APR 29 2010 ...STRONG THUNDERSTORMS POSSIBLE THIS EVENING... SCATTERED THUNDERSTORMS WILL FORM IN A LINE FROM NEAR FOREST CITY TO ATLANTIC BY 9 PM. MOST OF THE STORMS WILL MOVE OFF TO THE NORTHEAST AT OVER 50 MPH. OTHER STORMS MAY MOVE INTO CRAWFORD AND SAC COUNTIES BY 730 PM. ANY STORMS COULD BECOME STRONG OR POSSIBLY SEVERE...WITH HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS OVER 60 MPH. THESE THUNDERSTORMS WILL LIKELY LAST WELL INTO THE NIGHTTIME HOURS...THOUGH THEIR INTENSITY SHOULD WANE OVERNIGHT. MOYER
The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
16 hail, 4 thunderstorm wind. Local standard time, as filed.
Tree branch damage was reported and a 2 foot diameter tree was blown down.
Nickel size hail also fell with the high winds.
Quarter size hail, combined with 50 MPH winds was reported.
Pea size hail combined with the wind.
Wind speeds estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218265, 218264, 218266, 218267, 218451, 218268, 218271, 218269, 218438, 218270, 218277, 218281, 218272, 218273, 218274, 218275, 218276, 218278, 218279, 218280.